California, 2013Hail in California, August 20, 2013
August 20, 2013 · NWS REV · 1 event in 1 county or zone
Low pressure off the central California coast contributed to the formation of thunderstorms in the Sierra on the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure off the central California coast contributed to the formation of thunderstorms in the Sierra on the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 20, 1:46 PM PST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 1:46 PM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
246 PM PDT TUE AUG 20 2013
.SYNOPSIS...
AN UPPER LEVEL LOW OFF THE CALIFORNIA COAST WILL TRACK ACROSS
NORTHERN CALIFORNIA OVER THE NEXT FEW DAYS. THIS WILL PROVIDE
A THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE REGION
WEDNESDAY INTO THURSDAY. THIS LOW WILL THEN MOVE NORTH ACROSS
OREGON LATE THURSDAY AND DECREASE THE CHANCE FOR SHOWERS AND
STORMS. FROM FRIDAY THROUGH EARLY NEXT WEEK, DRIER CONDITIONS AND
NEAR NORMAL TEMPERATURES ARE EXPECTED.
&&
.SHORT TERM...
AN UPPER LOW OFF THE CENTRAL CALIFORNIA COAST IS SLOWLY TRACKING
NORTHWARD THIS AFTERNOON. WATER VAPOR SATELLITE IS SHOWING A DRY
SLOT CROSSING INTO CALIFORNIA AND WESTERN NEVADA. THIS HAS DELAYED
THE ONSET OF CONVECTION THIS AFTERNOON BUT WITH CLEARER CONDITIONS
AND SIGNS OF MOISTURE RECOVERY ON THE MAMMOTH LAKES GPS IPW SENSOR,
DO EXPECT HEATING TO POP SHOWERS AND STORMS BY LATE AFTERNOON AND
INTO EARLY EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
STRONG OUTFLOW WINDS AND LOCALIZED AREAS OF HEAVY RAINFALL.
ON WEDNESDAY, MOISTURE WILL REMAIN WELL ABOVE NORMAL FOR THIS TIME
OF YEAR WITH COLUMN MOISTURE APPROACHING 1 INCH. THIS IS AROUND 3
STANDARD DEVIATIONS ABOVE NORMAL. THE APPROACHING LOW WILL PRODUCE
BETTER FORCING ALOFT TO TAP INTO AMPLE MOISTURE AND WIDESPREAD
INSTABILITY (L.I.~ -3, HLTT~34, CAPES APPROACHING 1000J/KG). THIS
WILL PROVIDE OUR BEST CHANCES FOR WIDESPREAD SHOWERS AND STORMS
WHICH MAY BECOME SEVERE WITH HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING, HAIL, STRONG WIND GUSTS, AND FREQUENT LIGHTNING. WINDS
ALOFT WILL BE SWIFT SO EXPECTING QUICK STORM MOTIONS, BUT THE MAIN
FLASH FLOOD THREAT WILL COME IN THE FORM OF TRAINING STORMS AND
POSSIBLE BACK-BUILDING DEVELOPMENT. THE BEST AREA FOR DEVELOPMENT
ON WEDNESDAY WILL BE ALONG THE SIERRA AND WESTERN NEVADA NORTH OF
HIGHWAY 50. THERE IS GOOD POTENTIAL FOR THESE SHOWERS AND STORMS
TO CONTINUE OVERNIGHT AND INTO THURSDAY MORNING AS THE CORE OF THE
LOW PUSHES ACROSS NORTHERN CALIFORNIA PROVIDING DIVERGENCE ALOFT
AND JET SUPPORT ACROSS NE CA AND NW NEVADA.
ON THURSDAY, THE LOW PUSHES ACROSS NORTHERN CALIFORNIA AND WILL
PROVIDE ADDITIONAL CHANCES FOR SHOWERS AND STORMS WITH HEAVY RAINFALL
MAINLY ACROSS FAR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA THURSDAY
AFTERNOON. DRIER AIR AND BREEZY CONDITIONS WILL PREVAIL ACROSS
THESE AREAS AS THE LOW PUSHES INTO SOUTHERN OREGON BY THURSDAY
EVENING. FUENTES
.LONG TERM...FRIDAY THROUGH TUESDAY...
DRIER SOUTHWEST FLOW RETURNS FRIDAY AS A TROUGH SETS UP OFF THE
PACIFIC NORTHWEST COAST WITH A RIDGE OVER DESERT SOUTHWEST AND
SOUTHERN PLAINS. WITH STRONG RIDGING REMAINING WELL EAST OF THE
REGION, HIGH TEMPERATURES WILL STAY WITHIN A FEW DEGREES OF AVERAGE
THROUGH EARLY NEXT WEEK. WINDS SHOULD KICK UP IN THE AFTERNOON AND
EVENING TO RATHER TYPICAL SUMMER VALUES WITH PEAK GUSTS 25-30 MPH.
AS FAR AS THE POTENTIAL FOR MOISTURE RETURN EARLY NEXT WEEK, MOST
MODELS/ENSEMBLES NOW IMPLY THAT MOISTURE WOULD BE KEPT SOUTH AND
EAST OF THE SIERRA AND WESTERN NEVADA AS DRY SOUTHWEST FLOW ALOFT
PREVAILS. THEREFORE, THE PROBABILITY FOR PRECIPITATION/THUNDERSTORMS
REMAINS VERY LOW THROUGH THE LONG TERM FORECAST. SNYDER
&&
.AVIATION...
AN UPPER LOW WILL PROVIDE A THREAT FOR SHOWERS AND THUNDERSTORMS
ACROSS ALL TERMINALS THROUGH WEDNESDAY NIGHT. SHOWERS AND STORMS
THIS AFTERNOON WILL DEVELOP AFTER 22Z ACROSS SIERRA TERMINALS,
THEN DIMINISH AFTER SUNSET. KRNO/KCXP COULD SEE TSRA AFT 00Z WITH
VCSH THRU ABOUT 06Z. WEDNESDAY WILL SEE THE BEST POTENTIAL FOR
WIDESPREAD TSRA ACROSS THE SIERRA AND WESTERN NEVADA WITH STORMS
POSSIBLY DEVELOPING BY LATE WED MORNING IN THE SIERRA. THE
STRONGER STORMS ON WED WILL PRODUCE HEAVY RAIN, HAIL, OUTFLOW
WINDS TO 45 KTS, PERIODS OF MVFR/IFR CONDITIONS, AND HIGHER
TERRAIN OBSCURATION. FUENTES
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 1:55 PM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT TUE AUG 20 2013
CAZ070>073-NVZ001>005-211300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
255 PM PDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS IN THE SIERRA...
WESTERN NEVADA...AND NORTHEAST CALIFORNIA. STRONGER STORMS MAY
PRODUCE HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. A FEW
STORMS MAY LAST INTO THE LATE EVENING ESPECIALLY IN THE NORTHERN
SIERRA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. ABUNDANT MOISTURE AND
SIGNIFICANT INSTABILITY WILL INCREASE THE CHANCES FOR SEVERE
STORMS WITH LARGE HAIL AND FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE ACCORDING TO STANDARD OPERATING PROCEDURE.
REPORTS OF SEVERE WEATHER ARE ALSO WELCOME BY POSTING TO THE
NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE...OR ON TWITTER
USING...AT NWSRENO.
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 20, 3:19 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
419 PM PDT TUE AUG 20 2013
CAZ072-NVZ002-003-210015-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
419 PM PDT TUE AUG 20 2013
...THUNDERSTORMS MOVING UP THE CARSON RANGE...
AT 414 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GARDNERVILLE...AND MOVING
NORTHWEST AT 10 TO 15 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THIS STORM. WIND GUSTS MAY AFFECT BOATERS ON LAKE TAHOE BETWEEN 430
PM AND 600 PM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...DAGGET PASS...
GARDNERVILLE...GARDNERVILLE RANCH...GENOA...GLENBROOK AND
KINGSBURY.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3908 12007 3919 11987 3887 11968 3877 11987
TIME...MOT...LOC 2317Z 148DEG 8KT 3890 11984
HOHMANN
Hail, El Dorado
- When
- August 20, 3:55 PM PST to 3:57 PM PST
- Where
- El Dorado County, 1.28 mi ENE of South Lake Tahoe to 0.88 mi NE of South Lake Tahoe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -119.950
Penny to nickel hail was reported in South Lake Tahoe with hail accumulations up to 2 inches deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473980.